prolia-blockbuster or bust?

Prolia for Bone Fractures — I’m Still Not Impressed

When the bone drug Prolia (denosumab) first came out in 2010, I took a hard look at it because it used a completely different mechanism than widely used bisphosphonate drugs, focusing on the RANK/RANK-L/OPG system to prevent osteoclasts from being “activated” instead of decreasing their number like bisphosphonates. I wasn’t satisfied in 2010 that this drug was any safer or more effective than bisphosphonates, and sad to say my skepticism has been borne out by recent research.

Is a Prolia a blockbuster bone drug — or a bust?

The FREEDOM Trial, which studied Prolia use in postmenopausal women for 3 years, found very little reduction in fracture risk. Vertebral and hip fractures were reduced 4.8% and 0.3% — meaning for 100 women they treated, only 5 saw fewer vertebral fractures than you’d expect with a placebo, and not even one woman was spared from a hip fracture by the drug. Given that hip fractures are considerably more harmful than vertebral fractures, these are minimal benefits indeed.

Although gains in bone density were observed, those gains were lost within 1 year of halting the drug (Cummings et al., 2017).

Furthermore, once they stopped using Prolia, patients’ risk of vertebral fracture quickly (<1–2 years) reverted to the same risk seen in those who’d never taken the drug in the first place (Cummings et al., 2017). They also lost a significant amount of the bone they’d gained by using Prolia—35.5% of the total gain in the spine, 44.6% of the total gain in the femoral neck, and 103.3% in the total hip (Zanchetta et al., 2017). In other words, the drug offered no lasting benefit.

Much more concerning: the finding that patients were more susceptible to having multiple vertebral fractures after discontinuing Prolia than patients who’d never taken the drug at all — and it was especially high in those who’d had such fractures prior to going on the drug in the first place (Cummings et al., 2017; Anastasilakis et al., 2017). This finding confirmed a number of earlier case reports of “rebound fractures” in patients who had discontinued Prolia within the preceding 12 months. Researchers speculated such fractures were a consequence of sudden renewal of bone resorption after the drug was stopped in combination with the absence of repair mechanisms during its use (Anastasilakis et al., 2017; Lamy et al., 2017; Polyzos & Terpos, 2016).

I’ve said repeatedly that working against nature invites unintended consequences, so I’m not surprised by these results. What is disappointing is the continued emphasis on the “magic bullet” approach to osteoporosis, when it has been clear for so many years that it just doesn’t work.

References

Anastasilakis AD, Polyzos SA, Makras P, Aubry-Rozier B, Kaouri S, Lamy O. Clinical features of 24 patients with rebound-associated vertebral fractures after denosumab discontinuation: systematic review and additional cases. J Bone Miner Res. 2017 Jun;32(6):1291-1296. doi: 10.1002/jbmr.3110. Epub 2017 Mar 13.

Cummings SR, Ferrari S, Eastell R, Gilchrist N, Jensen JB, McClung M, Roux C, Törring O, Valter I, Wang AT, Brown JP. Vertebral fractures after discontinuation of denosumab: a post hoc analysis of the randomized placebo-controlled FREEDOM Trial and its extension. J Bone Miner Res. 2017 Nov 4. doi: 10.1002/jbmr.3337. [Epub ahead of print]

Lamy O, Gonzalez-Rodriguez E, Stoll D, Hans D, Aubry-Rozier B1. Severe rebound-associated vertebral fractures after denosumab discontinuation: 9 clinical cases report. J Clin Endocrinol Metab. 2017 Feb 1;102(2):354-358. doi: 10.1210/jc.2016-3170

Polyzos SA, Terpos E. Clinical vertebral fractures following denosumab discontinuation. Endocrine. 2016 Oct;54(1):271-272. Epub 2016 Jul 8.

Popp AW, Zysset PK, Lippuner K. Rebound-associated vertebral fractures after discontinuation of denosumab-from clinic and biomechanics. Osteoporosis Int. 2016 May;27(5):1917-21. doi: 10.1007/s00198-015-3458-6. Epub 2015 Dec 22.

Zanchetta MB, Boailchuk J, Massari F, Silveira F, Bogado C, Zanchetta JR. Significant bone loss after stopping long-term denosumab treatment: a post FREEDOM study. Osteoporosis Int. 2017 Oct 3. doi: 10.1007/s00198-017-4242-6. [Epub ahead of print]


Consultation Newsletter Quiz Shop

Comments

comments